On Nutrition by Ed Blonz

Taking Blood Thinners? Don’t Abruptly Change Diet

DEAR DR. BLONZ: You often mention the benefits of eating fish like salmon or sardines, which are high in omega-3 fats. But does this recommendation hold if you are on anticoagulants? I have deep vein thrombosis, and have been taking Coumadin. As part of my treatment, I go in regularly to measure my “bleeding time.”

I cook and eat fish periodically, and have taken a fish oil supplement for many years. But during a recent call with friends, they warned me that it could be dangerous, and that I should avoid all omega-3 fats from fish or supplements. Since I know these are essential nutrients, what do you advise? -- S.P., Chicago, Illinois

DEAR S.P.: Bottom line up top: If you are taking an anticoagulant such as Coumadin, you need to take care when making changes to your habitual intake of omega-3 fats. That does not mean you should stop or avoid them; the key is to be careful when making changes to your routine intake -- whether increasing or decreasing. Let me explain.

The omega-3 fats at issue include EPA and DHA (eicosapentaenoic acid and docosahexaenoic acid, respectively), which are found in fish and other seafood. These have a shorter cousin, ALA (alpha-linolenic acid), which is found in plants. The body has metabolic pathways that turn ALA into EPA and DHA, but it’s not an efficient process. Most omega-3s of plant origin get used or stored for energy, with only a small fraction being converted into EPA or DHA.

The significance here is that bleeding time -- the tendency and time for one’s blood to clot -- can be affected by significant changes in the level of omega-3s in the body. This includes making additions or reductions in the levels consumed regularly. While these omega-3 fats are essential nutrients for all of us, there is a need to be aware of potential interactions with medicines affected by blood’s tendency to clot.

One such concern is the condition you mention, deep vein thrombosis, in which blood flow is restricted in a vein because a clot has formed. (Read more about DVT at b.link/dvt2020.) One therapy for DVT involves anticoagulants, also referred to as blood thinners -- including the one you take, Coumadin (brand name for warfarin). Such therapies are utilized to fine-tune coagulation to prevent unwanted blood clots, while maintaining the ability to form clots where needed.

When using anticoagulant medications, it is essential to test -- both initially and periodically -- to establish and adjust the dose needed. Once the dose is determined, you don’t want to make changes by adding or stopping elements that can ruin the recipe.

You mentioned that you cook; consider taking a look at a cookbook that focuses on this issue. I am familiar with two such books, both written by physicians: “The Coumadin Cookbook” by Rene Desmarais and “The Dr. Gourmet Diet for Coumadin Users” by Timothy Harlan.

Send questions to: “On Nutrition,” Ed Blonz, c/o Andrews McMeel Syndication, 1130 Walnut St., Kansas City, MO, 64106. Send email inquiries to questions@blonz.com. Due to the volume of mail, personal replies cannot be provided.